Texas, 2021

High Wind in Texas, April 6, 2021

April 6, 2021 · NWS MAF · 2 events in 2 counties and zones

An upper level low pressure system moved across the western United States and into the Central Plains. Strong winds on the southern edge of the low mixed into the higher elevations of the Guadalupe Mountains.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level low pressure system moved across the western United States and into the Central Plains. Strong winds on the southern edge of the low mixed into the higher elevations of the Guadalupe Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 6, 5:31 AM CST, 5 hours 7 minutes earlier.

Area forecast discussion, Apr 6, 5:31 AM CST, 5 hours 7 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
631 AM CDT Tue Apr 6 2021

.DISCUSSION...

&&

.AVIATION...
Gusty nocturnal S wind decreasing a little as sunrise approaches
but will come back strong out of the W by midday as a surface
trough drags through and stronger wind aloft mixes down. Gusts to
30kts or greater can be expected today along with blowing dust
that could reduce vsbys to MVFR or lower. High Wind Warning in
effect today for the Guadalupe Mountains... mountain wave with
severe turbulence possible.

&&

.PREV DISCUSSION... /issued 424 AM CDT Tue Apr 6 2021/

DISCUSSION...

A very warm, dry, and windy Spring day is in store for our region.
These meteorological conditions will contribute to extreme fire
danger across much of the area. Please see the attached fire wx
discussion for additional details. An upper-level low (ULL) which is
now positioned over the Intermountain West is progged to move SE
into CO by this afternoon. At the base of this ULL, a strong 50-60
kt 500 hpa jet will eject across NM into W TX. Meanwhile at the sfc,
a deepening sfc low is expected to develop to the lee of the Rocky
Mtns this afternoon with a dryline extending swd into the S Plains.
As dry air aloft mixes to the sfc under mostly clear skies this
afternoon, the dryline will surge ewd into the W Low Rolling Plains.
To the W of this feature, strong westerly downsloping winds will
materialize with sustained speeds 25-35 kts in the plains and much
stronger in the mtns. Guadalupe Pass, the usual windy spot, could
see gusts up to 75 mph. The Wind Advisory was expanded slightly to
include a few more zones further E and S, and the expiration time
was reduced by a few hrs as winds should abruptly die down after
sunset. The High Wind Warning for the Guadalupe Mountains will still
expire at 06Z. Most locations including MAF will see their first 90
degree high temperature of the year.

Dry air will remain locked in place for the next several days as
zonal mid-level flow persists. Under this type of pattern, moisture
return will be scant as sfc dewpoints look to remain well below 40F
through this weekend. A cold front (if you can call it that) will
enter the region briefly tomorrow AM, but will quickly be replaced
by breezy westerly downsloping winds in the afternoon. Fire wx will
again be the main concern along and W of the Pecos River. Highs will
be slightly cooler than today, but still expected to reach the mid
80s. A warming trend is expected Thursday and Friday before a dry
cold front moves in early Saturday. This front will briefly cool the
area down to near normal highs Saturday afternoon. Another warm day
in the U80s/L90s is expected on Sunday before the next dry cold
front arrives Monday. Precipitation chances are nil through the
beginning of nxt week.

-Salerno

FIRE WEATHER...

An upper low moving across the Rockies today will spin up a deep
surface low that will produce a tight pressure gradient across the
area. A strong jet rounding the base of the low will mix down a
30-40kt wind at 700mb to produce very windy conditions across the
area. A High Wind Warning is in effect for the Guadalupe and
Delaware Mountains today where a sustained 20ft west wind of 40
to 50 mph is possible along with a Wind Advisory for the SE NM
plains southward to the Marfa Plateau which could see a 20ft wind
as high as 25 to 35 mph. Today will be unseasonably warm with
temperatures climbing into the 90s and a dry downslope west wind
will push minimum RH into the single digits this afternoon with
values as low as 4 percent over Eddy Co. RFTI will be 6-9 with ERC
in the 70 to 90 percent range. The combination of very warm
temperatures, very low RH, and very windy conditions will produce
critical fire wx conditions this afternoon into early evening for
SE NM, the Upper Trans Pecos, the Guadalupe and Davis Mountains,
Marfa Plateau, and much of the Permian Basin, a Red Flag Warning
is in effect. A weak cold front will move through Wednesday
resulting in somewhat cooler temperatures but very low RH will
continue the rest of the week as overnight recovery will be poor.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     92  51  84  49 /   0   0   0   0
Carlsbad                       92  50  85  47 /   0   0   0   0
Dryden                         97  60  93  57 /   0   0   0   0
Fort Stockton                  94  55  87  55 /   0   0   0   0
Guadalupe Pass                 81  52  77  54 /   0   0   0   0
Hobbs                          88  47  80  45 /   0   0   0   0
Marfa                          86  46  81  43 /   0   0   0   0
Midland Intl Airport           92  51  84  50 /   0   0   0   0
Odessa                         92  51  85  52 /   0   0   0   0
Wink                           94  49  88  46 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning from noon today to 8 PM MDT this evening for
     Chavez Plains-Eddy Plains-Lea-Sacramento Foothills and
     Guadalupe Mountains.

     Wind Advisory from 10 AM this morning to 8 PM MDT this evening
     for Central Lea County-Eddy County Plains-Northern Lea
     County-Southern Lea County.

     High Wind Warning from 10 AM this morning to midnight MDT
     tonight for Guadalupe Mountains of Eddy County.

TX...Red Flag Warning from 1 PM CDT /noon MDT/ this afternoon to 9 PM
     CDT /8 PM MDT/ this evening for Andrews-Borden-Chinati
     Mountains-Davis Mountains-Davis Mountains Foothills-Dawson-
     Eastern Culberson County-Ector-Gaines-Guadalupe Mountains
     Above 7000 Feet-Guadalupe and Delaware Mountains-Howard-
     Loving-Marfa Plateau-Martin-Midland-Reeves County Plains-
     Van Horn and Highway 54 Corridor-Ward-Winkler.

     Wind Advisory from 11 AM this morning to 9 PM CDT this evening
     for Chinati Mountains-Davis Mountains-Davis Mountains
     Foothills-Eastern Culberson County-Loving-Marfa Plateau-
     Reeves County Plains-Van Horn and Highway 54 Corridor-Ward-
     Winkler.

     High Wind Warning from 10 AM this morning to midnight MDT
     tonight for Guadalupe Mountains Above 7000 Feet-Guadalupe
     and Delaware Mountains.

&&
Hazardous weather outlook, Apr 6, 5:02 AM CST, 5 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
602 AM CDT Tue Apr 6 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-071115-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
602 AM CDT Tue Apr 6 2021 /502 AM MDT Tue Apr 6 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

A Red Flag Warning is in effect this afternoon and evening for
Southeast New Mexico, much of the Permian Basin, the Upper Trans
Pecos, Davis Mountains and the Marfa Plateau for critically dry and
very windy conditions.

A High Wind Warning is in effect for the Guadalupe and Delaware
Mountains today into this evening. A Wind Advisory is in effect for
Southeast New Mexico, the Upper Trans Pecos, Davis Mountains and the
Marfa Plateau.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains Above 7000 Feet

When
April 6, 10:38 AM CST to 6:38 PM CST
Where
Guadalupe Mountains Above 7000 Feet forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
RAWS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

High Wind, Guadalupe and Delaware Mountains

When
April 6, 12:52 PM CST to 3:52 PM CST
Where
Guadalupe and Delaware Mountains forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
RAWS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 952340, 952341.